Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Cortisone injections and weight gain

09/01/2005

Question:

I endured several months of bi-weekly cortisone injections accompanied by oral cortisone treatment for a skin condition shortly after my mother died when i was 16. i have gained over 100 lbs over a 9 month period, could the injections have affected my metobalisim?

Answer:

Cortisone and hydrocortisone are hormones normally produced by the body in small amounts to suit daily needs. In addition, the body has the capacity to release large amounts of these hormones in response to stressful situations like injuries. Researchers have thoroughly investigated the activities of these hormones and have produced a number of medicines with similar, but usually more potent activities. These medicines are used to treat many conditions in which inflammation or excess activity of the immune system occur.

Corticosteroids decrease inflammation by inhibiting inflammatory mediators and reversing increased blood flow to the area of injury or inflammation. Corticosteroids are potent medicines and their actions can affect all areas of the body so the potential for causing adverse reactions is significant. Single doses, even extremely large single doses, are typically well tolerated. Most of the significant adverse reactions associated with the corticosteroids are associated with long term use. Some side effects reported with chronic use of corticosteroids include increased appetite, weight gain or loss. osteoporosis, high blood sugar, edema, arthralgia, insomnia, altered fat deposition, cataracts and increased susceptibility to infections.

After chronic use of corticosteroids, it is very important to taper the dose gradually rather than trying to stop therapy abruptly. Long term use of these medicines suppresses normal production of the body's own corticosteroids. If they are stopped abruptly, the body may not be able to produce enough of its own corticosteroids to meet its needs. Tapering the dose allows the body to begin secreting the correct amount of hormones again. However, when corticosteroids are used for a prolonged period, even with tapering the body may not be able to respond adequately to highly stressful events like injuries or surgery. If your physician wants you to discontinue cortisone therapy, he or she will design the correct tapering schedule.

Weight gain is a known adverse reaction seen with chronic corticosteroid use. Weight gain may occur as a result of both fluid retention and redistribution and accumulation of body fat. Sudden weight gain usually results from fluid retention, a result of the corticosteroid action on the kidneys. With long term use of steroids, a drug induced Cushing's syndrome characterized by a pad of fat between the shoulder blades, a round face and an increasingly large abdomen is common. These changes in the way body fat is distributed are commonly referred to as buffalo hump, moon face and central obesity.

While absolute weight gain during chronic corticosteroid use is dependent on a number of factors including the actual medicine being used, the disease being treated and a patient's baseline body weight, some generalizations may be made. For example, in a group of adult patients treated chronically with prednisone, a weight gain of between 2-13 kilograms (4.4 - 29 pounds) was noted over the course of a year. Other authors have reported corticosteroid-related weight gain in children taking prednisone over the course of 12 months. An average percent increase in body weight from their pretreatment weight ranged between 21-26%.

Gaining 100 pounds during 9 months of treatment with cortisone seems excessive. This sort of weight gain is likely to be unhealthy, and should be addressed as soon as possible.

Without further information about your prior condition, duration of cortisone usage, dosing schedule, etc. it is hard to pinpoint what caused the weight gain. Our recommendation is to see your physician for further evaluation and treatment.

This response was prepared in part by Jason Glasgow, a PharmD candidate at the University of Cincinnati.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati